Medical Dictionary Search Engines

Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.


Search For


Specialty Search




Other encyclopedia topics: A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9   

Opiate withdrawal

Alternative names

Opiate withdrawal is an acute state caused by cessation or dramatic reduction of use of opiate drugs that has been heavy and prolonged (several weeks or longer).

Opiates include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others. The reaction frequently includes sweating , shaking, headache , drug craving, nausea, vomiting , abdominal cramping , diarrhea , inability to sleep , confusion , agitation , depression, anxiety, and other behavioral changes.

Causes, incidence, and risk factors

About 5% of the population is believed to misuse opiates -- including illegal drugs like heroin and legal drugs used to treat pain, such as Oxycontin.

These drugs can cause physical dependence, which means that the body reduces production of its own natural opioids (endorphins and enkephalins) and begins to rely on the drug to manage the functions of these natural brain chemicals.

The time it takes to become physically dependent varies significantly. Some people can take opiate drugs for a month or longer and experience no withdrawal signs, while others develop withdrawal symptoms after ending only a week or so of daily use.

When the drugs are stopped, the body needs time to begin providing neccessary amounts of the natural opioids again and withdrawal symptoms result. Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced.

Note: physical dependence is not addiction, which is defined as compulsive use of a substance despite negative consequences. Pain patients who use opiates as prescribed for long periods of time can develop physical dependence. However, because they don't have the psychological attachment to the drug seen in addiction, withdrawal symptoms are often less distressing.

Some people even withdraw from opiates after hospitalization for painful conditions without realizing what is happening to them. They think they have the flu, and because they don't know that opiates would fix the problem, they don't crave the drugs.


Symptoms of withdrawal are often the reverse of intoxication. Withdrawal includes dilated pupils, diarrhea, runny nose, goose bumps, and abdominal pain.

Signs and tests

A physical exam and clinical history are often sufficient. A urine or serum drug screen can verify the existence of opiates and any other drugs of abuse.


Treatment of withdrawal includes supportive care and medications. Unfortunately, the most commonly used medication, clonidine, primarily reduces physical symptoms but does not address craving or anxiety.

Another detox method is to use a slowly tapered dose of methadone to reduce the intensity of withdrawal symptoms. This can be effective in inpatient programs, but outpatient methadone detox programs are ineffective.

Methadone maintenance, however, which involves indefinite use of methadone, is the most effective treatment for opiate addiction according to the Institute of Medicine. For those who repeatedly fail detox, methadone maintenance should be strongly considered.

The FDA is expected to approve a new medication for use in the treatment of opiate withdrawal (called buprenorphine) this year. This medication may help both physical and mental withdrawal symptoms, and it may also be used for long-term maintenance like methadone.

This will have significant advantages over methadone because it will be obtainable from general practitioners, not just specialized clinics with rigid attendance requirements.

Note: Some drug treatment programs have widely advertised treatments for opiate withdrawal called "detox under anesthesia" or "rapid opiate detox." This involves anesthetizing the patient and injecting large doses of opiate-blocking drugs, with hopes that this will speed up the transition to normal opioid-system function.

There is no evidence that these programs actually reduce time spent suffering withdrawal. In some cases, they may reduce the intensity of symptoms. However, there have been several deaths associated with the procedure, particularly when it is performed outside a hospital.

Because opiate withdrawal produces vomiting, and vomiting during anesthetia significantly increases death risk, many specialists think the risks of this procedure significantly outweigh potential (and unproven) benefits.

Support Groups

Support groups, such as Narcotics Anonymous and SMART Recovery, can be enormously helpful to people suffering opiate addiction.

Expectations (prognosis)

Withdrawal from opiates is painful but not life-threatening.


The biggest complication is return to drug use. Most opiate overdose deaths occur in people who have just withdrawn or detoxed. Because withdrawal reduces a previously-developed tolerance, recently withdrawn addicts can overdose on a much smaller dose than they used to take daily. Addicts should be warned about this possibility.

Longer term treatment is recommended for most addicts following withdrawal. This can include self-help groups, like Narcotics Anonymous or SMART Recovery, outpatient counseling, intensive outpatient treatment (day hospitalization), or in-patient treatment.

Addicts withdrawing from opiates should be assessed for depression and other mental illnesses. Appropriate treatment of such disorders can reduce the risk of relapse, and antidepressant medications should not be withheld with the idea that the depression is only related to withdrawal and not a pre-existing condition.

Treatment goals should be discussed with the patient and recommendations for care made accordingly. If an opiate addict has withdrawn repeatedly only to relapse repeatedly, methadone maintenance is strongly recommended.

Calling your health care provider

Call your doctor if you are using or withdrawing from opiates.

Update Date: 5/24/2002

Yvette Cruz, M.D., Department of Psychiatry, University of Pennsylvania Medical Center, Philadelphia, PA. Review provided by VeriMed Healthcare Network.

©2009 [Privacy Policy] [Disclaimer]
Last updated: Tue, 06 Jan 2009 00:20:03 GMT